Hypothyroid and Depression/Anxiety

Hi All

I was raking around in some old posts on here, searching for info on the above as I have believed that once my thyroid medication was properly balanced, my anxiety and depression would disappear.

In one of the posts, I read that hypothyroidism can CAUSE anxiety disorder/depression, and that the two conditions MIGHT need to be treated separately, ie with thyroid meds AND anti depressants.

I have been unsuccessful at increasing my Levo beyond 87.5, and have not been able to tolerate T3 at all

( synthetic or NDT). My adrenals have been treated and Vit D, B12 etc. all optimal. I still suffer from symptoms such as tiredness, fatigue, anger, irritability, fatigue etc. I have Hashimotos but anti bodies are low.

So is my body is telling me that my thyroid meds are, in fact optimal, and that I need some anti depressants as well ? Its such a battle to try to feel well and normal again!!

Does anyone have a view, or experience, please, or any good websites I could explore

Thank you

16 Replies

  • Daffers123, Hypothyroidism can cause or exacerbate anxiety and depression but your thyroid results a month ago looked fairly good and you don't appear to be undermedicated. FT3 was mid range and you might feel better with it higher but that's only going to happen if you can increase Levothyroxine or add a little T3 to your existing dose.

    Perhaps anti-depressants may help.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • thanks for that, Clutter. I had a period of feeling really great last August when I was trialling 100/87.5 Levo on alternate days. Sadly after 5 weeks I became overmedicated so panicked and dropped back to 87.5. Does that indicate that maybe the extra T3 was making me feel better ?

    My bloods at this time were:

    FT4 20.3 (11-26)

    FT3 5.0 (3.1-6.8)

    TSH 0.24 (0.34-4.5)

    Have since tried to up Levo every third day but still cant get it to agree with me.

    Might it be worth a last go, to try 5mcg T3 with my current dose of Levo, do you think ?

    If that doesnt work, will def have to try anti depressants!

    Thanks again


  • Daffers123, TSH was below range but FT4 and FT3 were within range so you weren't biochemically overmedicated. Did you feel overmedicated?

    How long do you try with an increased dose of Levothyroxine or T3? Some people sensitive to dose increases or med changes may be uncomfortable for a week or two but it will usually pass.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • I took the increased dose for 4 weeks then began to suffer insomnia, palpitations, sweats, agitation - and I panicked as I made myself hyper once before (without knowing what it was)

    Thats why I stopped my NDT trial after only a couple of weeks.

    I am very sensitive to chemicals in everything - and all dose changes.

    So, if I get symptoms, I could try and stick with the increase for a week or two longer and see what happens ? Im sorry, I didnt realise that it might PASS after a week or two ! I just gave up.

  • Daffers123, May be worth trying to ride it through for a couple of weeks. Results looked very good on 100/87.5mcg and may be worth trying again. You could try 100mcg once a week first, then twice a week and finally 3 times a week to increase gradually.


    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Hi daffers, sorry to hear this. Have you ruled out celiac?

  • ...or even just gluten sensitivity ?

  • Hi Aspmama and Marz

    Thank you for your replies.

    I was tested by NHS a couple of years ago, and had endoscopy and entoscopy last year, and consultant said 'no signs' - but do you think another test might be a good idea? I could get one with Blue Horizon


  • Any anti -depressant can negate your thyroxine.

  • Surly if anti depressant negate thyroxine what would a doctor prescribe them if they know you are taking thyroxine ?


  • It would be nice but the majority of doctors don't even look at the interactions.

  • Oh dear. So would I increase my T4 to compensate ?


  • I am not a doctor but were I you I woud increase my thyrxine and reduce the anti-depressants

  • Hi Daffers, I think if you were so rigorously tested for celiac just two years ago you can rule it out for now. If there was a ten year gap it would be worth doing a blood test, but that's a short period.

    As Marz points out, you could still be gluten sensitive though, it is a completely different condition, and there is no test for it other than a rigorous gluten free diet. (Alessio Fasano's work on gluten sensitivity hasn't been confirmed by a second research project yet, but he is such a high level scientist that it seems highly unlikely he's got it wrong, and there is supporting evidence.)

    It is possible that gluten sensitivity also causes depression and anxiety - the research just hasn't been done yet. Worth a try if you haven't already.

    I take it your serum ferritin is around 80 or higher, and has been at that level for a year or so, and your B12 is around 1,000.


    I'm not against anti-depressants, my mother's unhappiness vanished on a Prozac substitute and her old personality returned, but she had dementia and was in her 80s, so there was little to be lost by trying it. I kinda feel, as you obviously do, that you want to explore every other avenue before you give SSRIs a try.

    I don't know about the US experience above, but hypoT may well be linked with bacterial overgrowth in the gut - perhaps because the secretion of stomach acid is reduced. Have you already explored taking betaine with meals and probiotics? I haven't got into probiotics (the one I tried failed) but it seems to be important to have the right one for the condition, someone on the forum might have information on that.

    I think reducing the depression and anxiety won't be a quick fix. It may be that your thyroid levels need to be optimal for many months before that improves. It's something malfunctioning in the brain, obviously, and the brain fluid is protected by a special barrier, which science does not yet understand. So for example with iron, brain fluid is the last organ/system to receive the extra iron once serum levels have been lifted. And it could be that the brain requires optimal levels of antioxidants before it will accept nutrients like extra iron. (Were you iron deprived or deficient at any point?)

    Do not despair, this thyroid stuff is a struggle.

  • And your D levels I expect are as advised here: "the Vitamin D Council recommends a status of 40-80 ng/ml) to help acquire some protective benefits of vitamin D for depression." (from the latest D council newsletter)

  • thank you for all the info and great advice. I have been suspicious of my gut for a while now as its been pretty unsettled. Will def try betaine and probiotics. Interested to say you got one which didnt suit - how did you tell ?

    Yes, iron and Vit D have always been fine. Think menopause may have something to do with it!

    Where would we be without this forum and the well informed people on here ?

    Thanks so much


You may also like...